Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Austin/San Antonio, TX

April 4, 2004Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2004, 9:32 AM CDT for Maverick County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 9:32 AM CDT (14:32 UTC)
Expired
Apr 4, 2004, 10:30 AM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Maverick County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 041432
SVRSAT
TXC323-041530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
931 AM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  MAVERICK

* UNTIL 1030 AM CDT

* AT 931 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  SEVERE THUNDERSTORM NEAR QUEMADO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR QUEMADO AND EAGLE PASS THROUGH AT 1000 AM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 2881 10081 2868 10067 2821 10019 2908 10013
          2907 10066

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:27 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 6:27 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 AM CDT SUN APR  4 2004

.UPDATE...
BASED ON RADAR TRENDS AND THE 06Z MESOETA QPF OUTPUT...WILL EXTEND
THE FLOOD WATCH THRU TONIGHT FOR VAL VERDE...EDWARDS...KINNEY AND
MAVERICK COUNTIES.

&&

.PREV DISCUSSION...
ONGOING CONVECTION OVER THE MEXICAN MOUNTAINS WILL SHIFT SLOWLY
EAST TOWARDS THE RIO GRANDE RIVER WHILE TRAINING NORTHWARD ACROSS
VAL VERDE COUNTY. HAVE ISSUED A FLOOD WATCH UNTIL 8 AM FOR VAL
VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES. LATEST SHORT WAVE
ROTATING AROUND UPPER LOW CENTERED SOUTH OF TUCSON INTERACTING
WITH UPSLOPE FLOW TO GENERATE THE CONVECTION. 00Z DRT SOUNDING AND
KDFX VAD WINDS INDICATE THE STEERING WINDS WILL MOVE THE STORMS
NORTH NORTHEAST. EXPECT THIS ROUND OF CONVECTION TO WEAKEN BY
SUNRISE. 00Z MESOETA SOLUTION INDICATES CONVECTION WILL RE-FIRE THIS
AFTERNOON WEST OF THE RIO GRANDE AND THEN MOVE NORTHEAST ACROSS THE
CWFA DURING THE AFTERNOON AND EVENING HOURS.

THE UPPER LOW CENTERED SOUTH OF TUCSON WILL REMAIN QUASI-STATIONARY
THRU MONDAY. THIS FEATURE WILL SLOWLY LIFT OUT TO THE EAST NORTHEAST
MONDAY NIGHT AND TUESDAY. SHORT WAVES ROTATING AROUND THE CIRCULATION
CENTER WILL TRIGGER ROUNDS OF CONVECTION ACROSS THE CWFA TODAY THRU
TUESDAY. TIMING OF THESE SHORT WAVES AND ASSOCIATED BANDS OF
CONVECTION ARE ALWAYS A PROBLEM AND USUALLY NOT HANDLED WELL BY THE
MODEL SOLUTIONS. LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE STRONGER
STORMS AND ADDITIONAL FLOOD WATCHES MAY BE ISSUED OVER THE NEXT
72HRS. THE GFS SOLUTION OPENS UP THE CLOSED LOW INTO A SLIGHTLY
NEGATIVELY TILTED TROF ON TUESDAY. THIS MAY RESULT IN SEVERE WEATHER
ACROSS THE CWFA ON TUESDAY.

WEDNESDAY LOOKS DRY WITH THE FINAL EXIT OF THE UPPER LOW. A FROPA IS
FCST FOR THURSDAY NIGHT AS AN UPPER TROF DIVES SOUTH ACROSS THE
NORTHERN PLAINS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
TODAY AND TONIGHT FOR VAL VERDE...EDWARDS...KINNEY AND MAVERICK
COUNTIES.

&&

13/03
Hazardous weather outlook, Apr 4, 6:28 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 AM CDT SUN APR 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
628 AM CDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM CDT MONDAY MORNING FOR
VAL VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES. THUNDERSTORM
ACTIVITY WAS ONGOING OVERNIGHT ALONG THE RIO GRANDE. WHILE
THUNDERSTORMS ARE EXPECTED TO EASE SOMEWHAT THIS MORNING...THE
POTENTIAL FOR HEAVY RAIN WILL INCREASE ACROSS THE HILL COUNTRY LATER
THIS AFTERNOON AND SPREAD ACROSS SOUTH CENTRAL TEXAS THIS EVENING.
ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS VAL
VERDE COUNTY MAINLY THIS AFTERNOON AND EVENING WITH LARGE HAIL THE
PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL PERSIST MONDAY AND
TUESDAY ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
VAL VERDE COUNTY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:25 AM CDTFlash Flood WarningEWXMaverick, Val Verde185 days
Apr 4, 10:58 AM CDTFlash Flood WarningEWXEdwards, Kinney185 days
Apr 4, 11:21 AM CDTSevere Thunderstorm WarningEWXMaverick54 min
Apr 4, 11:39 AM CDTSevere Thunderstorm WarningEWXKinney51 min
Apr 4, 11:42 AM CDTSevere Thunderstorm WarningEWXVal Verde63 min
Apr 4, 11:52 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala53 min
Apr 4, 12:01 PM CDTSevere Thunderstorm WarningEWXDimmit59 min
Apr 4, 12:15 PM CDTSevere Thunderstorm WarningEWXMaverick60 min
Apr 4, 12:49 PM CDTSevere Thunderstorm WarningEWXZavala71 min
Apr 4, 12:59 PM CDTSevere Thunderstorm WarningEWXDimmit61 min
Apr 4, 1:54 PM CDTFlash Flood WarningEWXKinney, Maverick, Val Verde187 days
Apr 4, 1:58 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala62 min
Apr 4, 2:08 PM CDTFlash Flood WarningEWXDimmit, Uvalde, Val Verde, Zavala187 days
Apr 4, 2:12 PM CDTTornado WarningEWXDimmit48 min
Apr 4, 2:27 PM CDTSevere Thunderstorm WarningEWXFrio, Medina63 min
Apr 4, 2:57 PM CDTSevere Thunderstorm WarningEWXDimmit63 min
Apr 4, 3:01 PM CDTTornado WarningEWXFrio59 min
Apr 4, 3:22 PM CDTSevere Thunderstorm WarningEWXDimmit38 min
Apr 4, 3:49 PM CDTFlash Flood WarningEWXComal, Frio, Guadalupe, Medina192 days
Apr 4, 4:19 PM CDTSevere Thunderstorm WarningEWXFrio56 min
Apr 4, 4:41 PM CDTFlash Flood WarningEWXAtascosa, Bexar, DeWitt, Fayette, Gonzales, Karnes and 2 more192 days
Apr 4, 4:50 PM CDTTornado WarningEWXMedina25 min
Apr 4, 4:51 PM CDTFlash Flood WarningEWXBexar, Comal, Dimmit, Guadalupe, Uvalde, Zavala192 days
Apr 4, 5:05 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Apr 4, 5:29 PM CDTSevere Thunderstorm WarningEWXBexar61 min
Apr 4, 5:39 PM CDTTornado WarningEWXBexar36 min
Apr 4, 6:05 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Apr 4, 6:32 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe58 min
Apr 4, 6:45 PM CDTFlash Flood WarningEWXFrio, Medina90 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.